Phase III trial shows addition of new agent causes large reduction in nausea and vomiting after chemotherapy
Chemotherapy-induced nausea and vomiting (CINV) remains a clinical management problem after treatment with highly emetogenic chemotherapy (HEC)*. A study has shown that the addition of a third drug (casopitant mesylate/CM) to a conventional two-drug regimen (dexamethasone and ondansetron) causes a big reduction in CINV events. The findings are reported in the June edition of The Lancet Oncology, written by Professor Steven Grunberg, University of Vermont, Burlington, VT, USA, and colleagues.
HEC is commonly used to treat many types of solid tumour cancers, eg, colorectral, pancreatic. Drugs such as dexamethasone and ondansetron are serotonin receptor antagonists and antiemetics, meaning that they block CINV through particular neurotransmitter receptor pathways . These drugs have been found to cause a big reduction in CINV events 0—24 h after chemotherapy, but during the ‘delayed’ phase (24-120 h post chemotherapy), they only provide moderate benefit. The authors say: “The delayed phase of CINV is not adequately managed.” CM antagonises the receptor of a molecule called NK1 (a different pathway), which earlier studies have shown to be effective in preventing the delayed phase of CINV.
This randomised phase III trial analysed 810 patients from 77 centres in 22 countries. All patients were receiving the dexamethasone and ondansetron combination post HEC. They were then randomised to also receive placebo (269 patients), a single 150 mg oral dose of CM (271), or 3-day intravenous plus oral CM (90 mg intravenous on day 1 plus 50 mg oral on days 2 and 3) (270). The primary endpoint was the proportion patients achieving complete response (no vomiting, retching or use of rescue medications) in the first 120 h after HEC.
The researchers found that 86% of patients in the single oral CM group and 80% of the intravenous plus oral CM group achieved a complete response for the first 120 h after their first cycle of HEC treatment, compared with just 66% of the placebo group. Adverse events related to CM use occurred in similar proportions in all three groups: placebo 11%, single oral dose group 10%, oral/intravenous group 12%.
The authors conclude: “A three-drug regimen including a single oral dose or 3-day intravenous plus oral regimen of casopitant mesylate plus dexamethasone and ondansetron significantly reduced CINV events in patients receiving HEC compared with a two-drug regimen of dexamethasone and ondansetron.”
They add: “Although convenience was not an endpoint in this trial, antiemetic regimens including a single dose of an NK-1 receptor antagonist might improve adherence and simplify antiemetic medication schedules for patients and caregivers.
“Further research is warranted to assess the efficacy of NK-1 receptor antagonists in other patient populations, such as patients with radiotherapy-induced nausea and vomiting (RINV), combined CINV and RINV, or those receiving other emetogenic chemotherapeutic agents (eg, oxaliplatin and irinotecan for colorectal cancer). These agents could also be explored in combination with other antiemetics (eg, palonosetron, olanzapine) that have been suggested to be effective against nausea.”
*highly emetogenic chemotherapy: chemotherapy that would cause CINV in almost all patients. (This is contrasted to moderately emetogenic chemotherapy, which would cause CINV in about half of the patients, or minimally emetogenic chemotherapy, which would cause CINV in very few patients).